Alert archive / Nevada / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 41, NWS Las Vegas, NV

August 13, 2015Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 13, 2015, 3:26 PM PDT for Clark County, Nevada. It was in force for 49 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2015, 3:26 PM PDT (22:26 UTC)
Expired
Aug 13, 2015, 4:15 PM PDT
In force
49 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Clark County, NV

The radar

The Las Vegas radar (KESX), 33 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 3:27 PM PDTTSTM WND DMGHenderson, NVREPORT VIA SOCIAL MEDIA OF MINOR ROOF DAMAGE AS WELL AS DOWNED TREES AND POWER LINES IN THE AREA.
Aug 13, 3:50 PM PDTTSTM WND DMG1 Sw Downtown Las Vegas, NVLARGE MESQUITE TREE SNAPPED DOWN BY THE WIND AT THE CLARK COUNTY GOVERNMENT CENTER. THE TIME IS AN ESTIMATE.
Aug 13, 3:53 PM PDTTSTM WND GST 601 Nw Downtown Las Vegas, NVWIND GUST ESTIMATED AT 60 MPH NEAR MARBLE MANOR
Aug 13, 4:07 PM PDTTSTM WND DMG2 Nne Henderson, NVA LARGE METAL BILLBOARD WAS RIPPED DOWN NEAR THE SUNSET MARKET. EVENT TIME IS AN ESTIMATE BASED ON RADAR.
Aug 13, 4:07 PM PDTTSTM WND DMG3 Ne Henderson, NVA LARGE METAL BILLBOARD WAS RIPPED DOWN NEAR THE SUNSET MARKET. EVENT TIME IS AN ESTIMATE BASED ON RADAR.
Aug 13, 4:09 PM PDTTSTM WND DMG4 Nw Sam Boyd Stadium, NVA LARGE TREE FELL DOWN AND ONTO CABANA BETWEEN DESERT INN AND FLAMINGO AND BLOCKED THE ROAD.
Aug 13, 4:09 PM PDTTSTM WND DMG5 Nne Green Valley, NVA LARGE TREE FELL DOWN AND ONTO CABANA BETWEEN DESERT INN AND FLAMINGO AND BLOCKED THE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.4 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2015-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 525 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2015-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
525 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
2274 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

063 
WUUS55 KVEF 132226
SVRVEF
NVC003-132315-
/O.NEW.KVEF.SV.W.0041.150813T2226Z-150813T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
326 PM PDT THU AUG 13 2015

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 415 PM PDT

* AT 326 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
  WAS LOCATED OVER ANTHEM...AND MOVING NORTH AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LAS VEGAS...HENDERSON...NORTH LAS VEGAS...BOULDER CITY...
  PARADISE...ANTHEM...EAST LAS VEGAS...GREEN VALLEY...DOWNTOWN LAS
  VEGAS...LAS VEGAS BAY...THE STRIP...SAM BOYD STADIUM...LAKE LAS
  VEGAS...SOUTHERN HIGHLANDS...ENTERPRISE...SEVEN HILLS...SILVERADO
  RANCH...LAS VEGAS BAY CAMPGROUND...RAILROAD PASS AND MCCARRAN
  INTERNATIONAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES. REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER
SERVICE VIA FACEBOOK OR TWITTER.

&&

LAT...LON 3585 11495 3587 11519 3622 11519 3615 11474
TIME...MOT...LOC 2226Z 193DEG 29KT 3594 11505 

$$

STACHELSKI
1 follow-up statement
358 
WWUS55 KVEF 132303
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
403 PM PDT THU AUG 13 2015

NVC003-132315-
/O.CON.KVEF.SV.W.0041.000000T0000Z-150813T2315Z/
CLARK NV-
403 PM PDT THU AUG 13 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM PDT
FOR CENTRAL CLARK COUNTY...

AT 403 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED OVER HENDERSON...MOVING NORTH AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
LAS VEGAS...HENDERSON...NORTH LAS VEGAS...BOULDER CITY...LAS VEGAS
BAY...THE STRIP...SAM BOYD STADIUM...PARADISE...LAKE LAS VEGAS...EAST
LAS VEGAS...GREEN VALLEY...DOWNTOWN LAS VEGAS...ENTERPRISE...SEVEN
HILLS...LAS VEGAS BAY CAMPGROUND...RAILROAD PASS...SILVERADO RANCH...
MCCARRAN INTERNATIONAL AIRPORT...HENDERSON EXECUTIVE AIRPORT AND
STRATOSPHERE TOWER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3593 11491 3599 11515 3622 11519 3615 11474
TIME...MOT...LOC 2303Z 194DEG 18KT 3606 11501 

$$

STACHELSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 1:45 PM PDT, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 13, 1:45 PM PDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
145 PM PDT THU AUG 13 2015

.SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
EVENING WITH A MOIST SOUTHERLY FLOW IN PLACE. HIGH PRESSURE WILL
EXPAND THROUGH THE WEEKEND WITH CONDITIONS GRADUALLY DRYING OUT AND
TEMPERATURES WARMING TO ABOVE NORMAL VALUES. VERY HOT CONDITIONS ARE
POSSIBLE THIS WEEKEND THROUGH EARLY NEXT WEEK BEFORE A PACIFIC STORM
SYSTEM BRINGS RELIEF FROM THE HEAT AND TEMPERATURES CLOSER TO
TYPICAL SEASONAL LEVELS.

&&

.SHORT TERM...TONIGHT THROUGH SATURDAY.

SHOWERS AND THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON ACROSS MUCH
OF MOHAVE AND CLARK COUNTIES.  THE STOUT CAPPING INVERSION WHICH
SUPPRESSED MUCH SUBSTANCIAL ACTIVITY ON WEDNESDAY HAS ERODED AND
STORMS ARE FIRING AND DUMPING SUBSTANCIAL RAINFALL IN SOME AREAS
TODAY. A RAIN GAUGE SOUTH OF KINGMAN PICKED UP OVER AN INCH OF RAIN
IN A HALF HOUR PERIOD...AND SOME STORMS HAVE BEEN NOTED TO DROP MORE
THAN A HALF INCH OF RAIN IN A TEN MINUTE PERIOD.  THESE STORMS
APPEAR FUELED PRIMARILY BY DAYTIME HEATING AND A WEAK WAVE LEFT
BEHIND FROM CONVECTION IN ARIZONA. SUSPECT MOST OF THIS ACTIVITY
WILL CONTINUE TO PERCOLATE THROUGH THE AFTERNOON AND EVENING BEFORE
GRADUALLY DIMINISHING WITH THE LOSS OF DAYTIME HEATING. FLASH
FLOODING WILL BE THE BIGGEST CONCERN WITH STORMS IN THE AREA ALONG
WITH DOWNBURST WINDS WITH THE STRONGER STORMS.

SLIGHTLY DRIER CONDITIONS ARE EXPECTED FRIDAY BUT SOME ACTIVITY IS
STILL EXPECTED PRIMARILY IN THE MOUNTAINS OF CLARK...MOHAVE...AND
LINCOLN COUNTIES. PRECIPITABLE WATER REMAINS RATHER HIGH AND SOME
MARGINAL INSTABILITY WILL STILL EXIST SO I RAISED POPS FOR THE ABOVE
MENTIONED AREAS FRIDAY TO AT LEAST SLIGHT CHANCE EVEN FOR THE
VALLEYS.

BY SATURDAY...DRIER AIR SHOULD BEGIN TO FILTER IN TO A LARGER DEGREE
BUT THE MOISTURE NEVER GETS COMPLETELY SCOURED OUT SO SOME BUILD UPS
AND ISOLATED STORMS WILL REMAIN POSSIBLE MAINLY IN THE HIGHEST
TERRAIN OF CLARK...MOHAVE AND LINCOLN COUNTIES.
OTHERWISE...EXPANDING HIGH PRESSURE WILL LEAD TO WARMING
TEMPERATURES...RISING ABOVE NORMAL BY SATURDAY AFTERNOON. GIVEN SOME
MOISTURE WILL STILL BE LINGERING IN THE AREA AND THERE WILL LIKELY
BE SOME CLOUD COVER AROUND...TEMPERATURES SHOULD TOP OUT BELOW THE
NEED FOR ANY HEAT PRODUCTS THEREFORE I DID NOT CHANGE THE EFFECTIVE
TIME FOR THE CURRENT EXCESSIVE HEAT WATCH WHICH IS IN EFFECT FOR
SUNDAY. GUIDANCE SUGGESTS HIGH TEMPERATURES SATURDAY IN THE 105-108
RANGE IN LAS VEGAS...WITH TEMPERATURES IN THE 110S ALONG THE
COLORADO RIVER AND NEAR 120 IN DEATH VALLEY.

.LONG TERM...SUNDAY THROUGH WEDNESDAY.

HIGH PRESSURE CONTINUES TO EXPAND ON SUNDAY WHILE BEING CENTERED
OVER ARIZONA. EXCESSIVE HEAT WATCH FOR THIS TIME PERIOD REMAINS IN
EFFECT AND LOOKS ON TRACK WITH FORECAST HIGH TEMPERATURES NEAR 110
ACCORDING TO MODEL GUIDANCE. I AM A LITTLE CONCERNED GUIDANCE HAS
BEEN RUNNING WARM IN THE EXTENDED RANGE AND SEEMS TO MODERATE A BIT
AS THE TIME PERIOD IN QUESTION APPROACHES. IN ADDITION...LOW LEVEL
MOISTURE NEVER GETS COMPLETELY SCOURED OUT SO TEMPERATURES MAY
STRUGGLE A BIT TO HIT THAT MAGIC 110 MARK. WITH THESE CONCERNS IN
MIND...FELT IT WAS PRUDENT TO HOLD OFF ON ANY CHANGES TO THE
EXCESSIVE HEAT WATCH. REGARDLESS...TEMPERATURES BOTH SUNDAY AND
MONDAY LOOK VERY HOT AND CAUTION SHOULD BE EXERCISED WHEN PLANNING
ANY OUTDOOR WORK OR ACTIVITIES.

BY TUESDAY...YET ANOTHER STRONG PACIFIC CLOSED LOW IS PROMISED TO
MOVE ACROSS THE GREAT BASIN WHICH WILL RESULT IN STRONGER
SOUTHWESTERLY WINDS FINALLY SCOURING OUT ANY REMAINING MOISTURE IN
THE AREA...AND COOLING TEMPERATURES BACK TO SEASONAL NORMALS...OR
POSSIBLY A FEW DEGREES BELOW NORMAL.

&&

.AVIATION...FOR MCCARRAN...LIGHT WINDS WILL FAVOR A SOUTHEAST
DIRECTION UP TO 8KTS. THUNDERSTORMS HAVE ALREADY DEVELOPED ACROSS
THE SURROUNDING TERRAIN TODAY. THERE REMAINS A CHANCE OUTFLOW AND/OR
FURTHER DEVELOPMENT MAY WORK INTO THE VALLEY THROUGH EARLY EVENING.
ERRATIC...GUSTY WINDS AND BRIEF HEAVY RAIN AND LOWERED CIGS WILL BE
THE PRIMARY CONCERNS IF STORMS DEVELOP. ANY ACTIVITY SHOULD WANE
WITH SUNSET. STORM CHANCES REMAIN FOR FRIDAY, WITH INITIAL
DEVELOPMENT ON THE TERRAIN. BELIEVE OVERALL STORM COVERAGE SHOULD BE
LESS THAN TODAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SOUTHERLY WINDS WILL CONTINUE THROUGH THIS EVENING. THE
STRONGEST WINDS WILL BE OVER THE NORTHWEST, INCLUDING KBIH. STORM
CHANCES WILL CONTINUE THROUGH THIS EVENING IN LINCOLN, CLARK, MOHAVE
AND THE EASTERN PORTIONS OF NYE, SAN BERNARDINO AND SOUTHEASTERN
INYO COUNTIES. GUSTY AND ERRATIC WINDS ARE POSSIBLE WITH
THUNDERSTORM ACTIVITY. CIGS IN GENERALLY SHOULD BE AROUND 10K FEET
BUT LOWER IN ANY SHOWER/STORM ACTIVITY. STORMS ARE POSSIBLE AGAIN
FRIDAY AFTERNOON AND EARLY EVENING, YET OVERALL COVERAGE IS EXPECTED
TO BE LESS THAN TODAY.

&&

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT
ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES. &&

SHORT TERM/LONG TERM...OUTLER
AVIATION...PADDOCK

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 3:13 AM PDTExcessive Heat WatchVEFClark, Nye24 hr
Aug 13, 11:56 AM PDTAreal Flood AdvisoryVEFClark3 hr
Aug 13, 2:03 PM PDTFlash Flood WarningVEFClark3 hr
Aug 13, 3:14 PM PDTAreal Flood AdvisoryVEFClark2 hr
Aug 13, 3:16 PM PDTSevere Thunderstorm WarningVEFClark44 min
Aug 13, 3:51 PM PDTSevere Thunderstorm WarningVEFClark39 min
Aug 13, 3:59 PM PDTFlash Flood WarningVEFClark, Nye3 hr
Aug 13, 4:10 PM PDTSevere Thunderstorm WarningVEFClark50 min
Aug 13, 4:18 PM PDTFlash Flood WarningVEFClark3 hr

Nearby

Severe Thunderstorm Warnings in Nevada, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.